Thunderstorm Wind, Harding
- When
- June 13, 3:42 PM MST to 3:56 PM MST
- Where
- Harding County, (2wx)buffalo
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.600, -103.550
A thunderstorm produced a wind gust of 66 mph as it passed over Buffalo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced a wind gust of 66 mph as it passed over Buffalo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 1:21 PM MST, 2 hours 21 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 221 PM MDT MON JUN 13 2016 .SHORT TERM...(This Evening Through Tuesday Night) Issued at 218 PM MDT Mon Jun 13 2016 20z surface analysis had elongated low pressure from eastern MT into southeast WY. Dew points around 60F have pooled ahead of boundary. 18z KUNR sounding showed about 1500J/kg MLCAPE with little MLCIN. 80kt jet streak zooming into eastern WY/MT per water vapour. Convection fired early as expected over WY and is now heading and develop to the east and north. 0-1km shear not that great and storms appear to be clustering versus distinct at this point, limiting supercell and tornado potential. 0-6km bulk shear increases to 20-25m/s through this evening as jet streak translates east and southeast boundary layer flow increases. Severe threat will continue through this evening. As storms move east and large scale synoptic ascent increases tonight, expect a fairly large blob of precipitation to move across the CWA as 700-500mb low closes off in WY and moves into ND Tuesday. Low level moisture convergence may be sufficient to support locally heavy rain across southern SD tonight. Activity will continue to lift northeast Tuesday. Temperatures will be near guidance through the period. .LONG TERM...(Wednesday Through Monday) Issued at 218 PM MDT Mon Jun 13 2016 Upper trough across southwest Canada into the northwest CONUS will deepen for the second half of the week which will allow a strong upper level ridge to develop over the central CONUS. CWA will tend to be just on the back side of the ridge with potentially active southwest flow close by, which suggests small chances for TSRA warranted. For next weekend, guidance is in pretty good agreement with ridge flattening some across the northern tier states resulting a gradual increase in southwest and then westerly flow aloft. Continued impulses expected to support small pops for TSRA at times. Temperatures will ramp up significantly for the second half of the week and then taper off some for the weekend into early next week. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1132 AM MDT Mon Jun 13 2016 Mainly VFR cigs/vis across the CWA with the exception of portions of Western SD and the Black Hills where MVFR cigs persist. Daytime heating should increase cloud bases to VFR this afternoon. Storms will move from Wyoming into western SD by late afternoon. Some of the stronger storms could create MVFR/IFR cigs/vis for a period of time. Activity should push east of CWA after 09z. && .FIRE WEATHER... Issued At 218 PM MDT Mon Jun 13 2016 Amplifying upper/thermal ridge for Wednesday through Friday will support very warm to hot temperatures as well as increased chances for significant mixing and very low relative humidities across the western half of the CWA. Minimum relative humidities in the teens look probable during peak heating. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Helgeson LONG TERM...Helgeson AVIATION...McKemy FIRE WEATHER...Helgeson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1112 AM MDT MON JUN 13 2016 SDZ001-012-024>031-041-042-044-072>074-WYZ054>058-071-141300- HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 1112 AM MDT MON JUN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS AS AN UPPER LEVEL SYSTEM CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ESPECIALLY FROM 100 PM TO 900 PM. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY ACROSS NORTHEAST WYOMING AND OVER FAR WESTERN SOUTH DAKOTA NEAR THE MONTANA BORDER. LOCALLY HEAVY RAINFALL MAY OCCUR OVER SOUTHERN SOUTH DAKOTA...ESPECIALLY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ002-013-014-032-043-046-047-049-141300- PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-MELLETTE- TODD-TRIPP- 1112 AM MDT MON JUN 13 2016 /1212 PM CDT MON JUN 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL SYSTEM CROSSES THE AREA. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS. HEAVY RAINFALL IS LIKELY WITH SOME OF THESE STORMS THIS EVENING INTO THE OVERNIGHT HOURS ACROSS SOUTHERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUN 13 2016
SDZ026-028-029-074-132245-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-RAPID CITY SD-
CENTRAL BLACK HILLS SD-
354 PM MDT MON JUN 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 445 PM MDT...
AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN CUSTER STATE PARK...OR 9 MILES EAST OF CUSTER...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HERMOSA...KEYSTONE...HAYWARD...ROCKERVILLE...
MOUNT RUSHMORE NATIONAL MEMORIAL...CUSTER STATE PARK...
CUSTER PARK GAME LODGE...CENTER LAKE AND STOCKADE LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.
LAT...LON 4375 10354 4399 10341 4386 10308 4381 10309
4368 10336
TIME...MOT...LOC 2154Z 209DEG 15KT 4375 10341
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST 1 N BEULAH 44.54N 104.08W
06/13/2016 M52 MPH CROOK WY DEPT OF HIGHWAYS
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 10 ESE PINE HAVEN 44.29N 104.63W
06/13/2016 M54 MPH CROOK WY DEPT OF HIGHWAYS
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 10 E DOWNTOWN CUSTER 43.77N 103.40W
06/13/2016 E1.50 INCH CUSTER SD TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
416 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST MOORCROFT 44.27N 104.95W
06/13/2016 M75 MPH CROOK WY MESONET
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
432 PM MDT MON JUN 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM FUNNEL CLOUD 7 E HAYWARD 43.89N 103.19W
06/13/2016 PENNINGTON SD BROADCAST MEDIA
&&
MCKEMYThe Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639605.